Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 180, NWS Amarillo, TX

July 9, 2015Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 9, 2015, 1:55 AM CDT for Armstrong County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 1:55 AM CDT (06:55 UTC)
Expired
Jul 9, 2015, 2:30 AM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:49 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 11:49 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1149 PM CDT WED JUL 8 2015

.AVIATION...
FOR THE 06Z TAFS...SHOWERS AND TSTMS WILL CONTINUE ACROSS PARTS OF
THE TX AND OK PNHDLS FOR THE EARLY PARTS OF THIS FCST CYCLE. HAVE
INCORPORATED TSTMS INTO AT LEAST THE KGUY AND KDHT TAFS FOR FIRST
COUPLE TO FEW HOURS OF THIS FCST. MVFR CIGS STILL PSBL AT KGUY
TOWARDS SUNRISE INTO THURSDAY MORNING. LOWER CONFIDENCE IN MVFR CIGS
AT KDHT AND KAMA SO HAVE ONLY INCLUDED A SCT DECK. ANOTHER ROUND OF
SHOWERS AND TSTMS IS EXPECTED TO DEVELOP ACROSS THE REGION LATER
THURSDAY AFTERNOON AND EVENING...AND HAVE INCLUDED VCTS AT ALL
TERMINAL SITES TOWARDS THE END OF THIS CYCLE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT WED JUL 8 2015/

AVIATION...
FOR THE 00Z TAFS...SHOWERS AND TSTMS WILL IMPACT THE TX AND OK PNHDLS
THIS EVENING AND TONIGHT...AND HAVE RETAINED THE THREAT FOR
THUNDERSTORMS AT ALL TERMINAL SITES DURG THE FIRST FEW TO SEVERAL
HOURS OF THIS FCST. MVFR CIGS PSBL AT KGUY LATE TONIGHT AND THURSDAY
MORNING. LOWER CONFIDENCE IN MVFR CIGS FOR KDHT AND KAMA SO HAVE ONLY
INCLUDED A SCT DECK. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DEVELOP LATER THURSDAY AFTERNOON...BUT HAVE NOT INCLUDED
THIS WEATHER ELEMENT IN THE TAFS DUE TO LOW CONFIDENCE IN WHERE
STORMS WILL FORM THIS FAR OUT IN TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 400 PM CDT WED JUL 8 2015/

DISCUSSION...
ON AND OFF RAIN CHANCES THROUGH THE WEEK AHEAD...WITH GENERALLY
HIGHER CHANCES EXPECTED THROUGH THE END OF THIS WEEK AND LOWER
CHANCES EARLY NEXT WEEK. MODEL GUIDANCE ARE IN GOOD AGREEMENT ON THE
OVERALL WEATHER PATTERN THROUGH THE MIDDLE OF NEXT WEEK...SO
CONFIDENCE IN THE FORECAST IS FAIRLY HIGH FOR THIS TIME OF YEAR.
LOCALLY HEAVY RAINFALL WITH STORMS OVER THE NEXT FEW DAYS COULD LEAD
TO AREAS OF FLOODING/FLASH FLOODING.

NF

SHORT TERM...TODAY THROUGH FRIDAY...
AN UPPER-LEVEL LOW PRESSURE SYSTEM CENTERED OVER CENTRAL CALIFORNIA
IS APPARENT ON WATER VAPOR IMAGERY THIS AFTERNOON. AHEAD OF THIS
LOW...MONSOONAL MOISTURE IS BEING ADVECTED INTO THE SOUTHWEST U.S.
A WIDESPREAD AREA OF THUNDERSTORMS HAS DEVELOPED ACROSS NM THIS
AFTERNOON...AND A LEADING SHORTWAVE IS AIDING IN THUNDERSTORM
DEVELOPMENT ACROSS NORTHEAST NM AND THE WESTERN TX/OK PANHANDLES.
THESE SCATTERED STORMS ARE EVENTUALLY FORECAST TO GROW UPSCALE INTO
AN MCS AND MOVE SOUTH AND EAST ACROSS THE PANHANDLES THIS EVENING AND
TONIGHT. A FEW SEVERE WIND GUSTS AND/OR LARGE HAIL MAY BE POSSIBLE
WITH THESE STORMS AS THEY MOVE THROUGH...AS WELL AS HEAVY RAINFALL
LEADING TO LOCALIZED FLOODING AND FLASH FLOODING. A FEW SHOWERS AND
ELEVATED STORMS MAY LINGER ACROSS THE EASTERN PORTIONS OF THE
PANHANDLES TOMORROW MORNING...SO HAVE LEFT 20-30 POPS THROUGH 18Z TO
ACCOUNT FOR THAT. ANOTHER ROUND OF EVENING/OVERNIGHT STORMS WILL BE
POSSIBLE THURSDAY AND FRIDAY...WITH THE NORTHERN AND WESTERN PORTIONS
OF THE PANHANDLES FAVORED DUE TO MONSOONAL MOISTURE BENDING
NORTHEASTWARD ACROSS THE AREA.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
RAIN CHANCES WILL DIMINISH OVER THE WEEKEND INTO EARLY NEXT
WEEK...THOUGH A RIDGE OF HIGH PRESSURE WILL BE BUILDING BACK OVERHEAD
BY SATURDAY AFTERNOON. A FEW THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION WITH SOME REMNANT MOISTURE LEFT ACROSS THE REGION...THOUGH
MAIN THRUST OF MONSOON MOISTURE WILL BE DISPLACED BACK NM/AZ ONCE
MORE. THE HIGH PRESSURE WILL ALSO HELP TEMPERATURES CLIMB UP TO THE
MID-/UPPER-90S BY SUNDAY. THERE IS SOME HINT AT A WEAK COLD FRONT
EDGING INTO THE PANHANDLES LATE WEDNESDAY...THOUGH ONLY GFS
INDICATING THIS CURRENTLY.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 9, 12:13 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CDT THU JUL 9 2015

OKZ001>003-TXZ001>020-091100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1213 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...REST OF TONIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THE REST OF TONIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED
TO REMAIN JUST BELOW SEVERE LEVELS AT THIS TIME. HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 10:46 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 NW AMARILLO           35.26N 101.89W
07/08/2015                   POTTER             TX   EMERGENCY MNGR

            SEVERAL TREES DOWN AND ONE POWER LINE DOWN ON CLIFFSIDE
            FROM 7000 BLOCK TO SONCY.

&&

EVENT NUMBER AMA1500628

LORENZEN
Special weather statement, Jul 8, 11:11 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT WED JUL 8 2015

TXZ013-014-018-019-090500-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
1111 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG...EXTREME
SOUTHEASTERN CARSON...SOUTHERN GRAY AND DONLEY COUNTIES UNTIL
MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
LAKE MCCLELLAN TO 20 MILES SOUTHEAST OF WAYSIDE...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     GOODNIGHT...
  LAKE MCCLELLAN...     ALANREED...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3531 10105 3518 10055 3474 10056 3474 10139
TIME...MOT...LOC 0411Z 296DEG 21KT 3525 10093 3452 10139

MJG
Special weather statement, Jul 8, 11:31 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT WED JUL 8 2015

TXZ017-018-090515-
ARMSTRONG TX-RANDALL TX-
1131 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG AND EASTERN
RANDALL COUNTIES UNTIL 1215 AM CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF PALO DURO CANYON...OR 17 MILES
EAST OF CANYON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3493 10129 3475 10137 3483 10173 3498 10166
TIME...MOT...LOC 0431Z 279DEG 14KT 3489 10163

MJG
Local storm report, Jul 8, 11:57 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1157 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
07/08/2015  M67 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1500629

EA
Special weather statement, Jul 9, 12:29 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1229 AM CDT THU JUL 9 2015

TXZ017-018-090615-
ARMSTRONG TX-RANDALL TX-
1229 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARMSTRONG AND EASTERN
RANDALL COUNTIES UNTIL 115 AM CDT...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 3 MILES NORTH OF AND 15 MILES SOUTHEAST OF PALO
DURO CANYON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN WITH 1 TO 1.5 INCH ONE HOUR TOTALS ARE POSSIBLE.
THIS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...AS
WELL AS SOME CREEKS IN PALO DURO CANYON. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3509 10120 3480 10123 3483 10178 3506 10176
TIME...MOT...LOC 0526Z 274DEG 19KT 3500 10165

MJG
Special weather statement, Jul 9, 1:42 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
142 AM CDT THU JUL 9 2015

TXZ018-090715-
ARMSTRONG TX-
142 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
215 AM CDT...

AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTH OF WAYSIDE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3497 10121 3476 10117 3476 10161 3492 10162
TIME...MOT...LOC 0642Z 261DEG 27KT 3482 10153

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementAMADeaf Smith45 min
Jul 8, 7:17 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter58 min
Jul 8, 7:34 PM CDTSpecial Weather StatementAMAHutchinson41 min
Jul 8, 7:42 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
Jul 8, 7:45 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham60 min
Jul 8, 8:14 PM CDTSevere Thunderstorm WarningAMACarson, Moore, Oldham, Potter, Randall91 min
Jul 8, 8:21 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Jul 8, 8:21 PM CDTTornado Warning Tornado observedAMAOldham, Potter26 min
Jul 8, 8:36 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall54 min
Jul 8, 8:40 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter65 min
Jul 8, 9:26 PM CDTSevere Thunderstorm WarningAMARandall64 min
Jul 8, 9:35 PM CDTSpecial Weather StatementAMAOldham40 min
Jul 8, 9:36 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 8, 9:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall61 min
Jul 8, 9:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter56 min
Jul 8, 10:26 PM CDTSpecial Weather StatementAMAArmstrong64 min
Jul 8, 10:56 PM CDTAreal Flood AdvisoryAMADallam, Hartley, Moore3 hr
Jul 8, 11:01 PM CDTSevere Thunderstorm WarningAMAPotter, Randall59 min
Jul 8, 11:11 PM CDTSpecial Weather StatementAMADonley49 min
Jul 8, 11:22 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley53 min
Jul 8, 11:31 PM CDTSpecial Weather StatementAMAArmstrong44 min
Jul 9, 12:29 AM CDTSpecial Weather StatementAMAArmstrong46 min
Jul 9, 12:35 AM CDTSevere Thunderstorm WarningAMAHartley, Moore, Potter55 min
Jul 9, 1:27 AM CDTAreal Flood AdvisoryAMAArmstrong, Collingsworth, Donley3 hr
Jul 9, 1:42 AM CDTSpecial Weather StatementAMAArmstrong33 min
Jul 9, 2:35 AM CDTSpecial Weather StatementAMAArmstrong40 min
Jul 9, 2:38 AM CDTSpecial Weather StatementAMAPotter52 min
Jul 9, 2:41 AM CDTRiver Flood WarningAMAArmstrong19 hr
Jul 9, 3:10 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall3 hr
Jul 9, 3:42 AM CDTFlash Flood WarningAMAArmstrong, Donley3 hr
Jul 9, 4:20 AM CDTAreal Flood AdvisoryAMAHutchinson, Moore2 hr
Jul 9, 6:16 PM CDTSpecial Weather StatementAMAOldham44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.